For healthcare professionals

Barthel Index calculator

The Barthel Index scores how independently a person manages 10 basic activities of daily living: feeding, bathing, grooming, dressing, bowels, bladder, toilet use, transfers, mobility on level surfaces and stairs. Each item scores 0, 5, 10 or 15 points, for a total from 0 to 100, and higher means more independent. Mahoney and Barthel published it in 1965. This tool is written for clinicians and is not a diagnosis.

Last reviewed: By the uncovermyrisk.com editorial team Educational only, not medical advice.

Score each activity

Choose one answer for every item, based on what the person does. Nothing you enter leaves this page.

Feeding
Bathing
Grooming
Dressing
Bowels
Bladder
Toilet use
Transfers (bed to chair and back)
Mobility (on level surfaces)
Stairs
Result appears here

What you will see

The total from 0 to 100, the points for each of the 10 items and one published dependency grouping.

Educational only, not medical advice. Not a diagnosis. Care and discharge decisions belong to the treating team.

Source

The 10 items and their points as printed in Tseng and colleagues, BMC Neurology 2021, Table 3 (open access, CC BY 4.0), checked against Fotaraki and colleagues, Cureus 2022, Table 7 (open access, CC BY 3.0), which prints the same items and points. Answer wording is lightly edited. The dependency groups are as printed in Gao and colleagues, Frontiers in Medicine 2025, Table 1 (CC BY 4.0). The original paper by Mahoney and Barthel, 1965, is cited, not quoted. The tests check the points of every item, the totals 0 and 100, a worked example and each group edge.

Validated in

The index is used in many groups of patients. In the open papers used here it scored adults after a spontaneous brain bleed (intracerebral hemorrhage) in Taiwan at hospital discharge (Tseng 2021), adults on hemodialysis in Greece (Fotaraki 2022) and older adults before and after bladder cancer surgery in China (Gao 2025).

Limits

It measures what the person does, not what they could do, and covers only basic self-care and mobility, not cooking, shopping, memory or safety. Cutoffs differ between studies: Tseng 2021 used 60 or lower for severe dependency and above 90 for independence, while Gao 2025 prints five groups. Modified versions of the index have been proposed (Martín Moreno 2025); check which version a study or form uses before comparing scores. The index was not designed to predict risk such as mortality (Martín Moreno 2025).

Items and points

ActivityAnswers and points
Feeding0 = Unable; 5 = Needs help cutting, spreading butter, etc., or requires modified diet; 10 = Independent
Bathing0 = Dependent; 5 = Independent (or in shower)
Grooming0 = Needs help with personal care; 5 = Independent face, hair, teeth, shaving (implements provided)
Dressing0 = Dependent; 5 = Needs help but can do about half unaided; 10 = Independent (including buttons, zips, laces, etc.)
Bowels0 = Incontinent (or needs to be given enemas); 5 = Occasional accident; 10 = Continent
Bladder0 = Incontinent, or catheterized and unable to manage alone; 5 = Occasional accident; 10 = Continent
Toilet use0 = Dependent; 5 = Needs some help, but can do something alone; 10 = Independent (on and off, dressing, wiping)
Transfers (bed to chair and back)0 = Unable, no sitting balance; 5 = Major help (one or two people, physical), can sit; 10 = Minor help (verbal or physical); 15 = Independent
Mobility (on level surfaces)0 = Immobile or under 50 yards; 5 = Wheelchair independent, including corners, over 50 yards; 10 = Walks with help of one person (verbal or physical) over 50 yards; 15 = Independent (but may use any aid, for example a stick) over 50 yards
Stairs0 = Unable; 5 = Needs help (verbal, physical, carrying aid); 10 = Independent

The 10 item scores add up to a total from 0 to 100 (Tseng 2021) (Fotaraki 2022). Mahoney and Barthel first published the index (Mahoney 1965).

Worked example: a person who is independent in feeding, bathing, grooming, bowels, bladder, toilet use and walking, needs help with about half of dressing (5), needs minor help with transfers (10) and needs help on stairs (5) scores 10 + 5 + 5 + 5 + 10 + 10 + 10 + 10 + 15 + 5 = 85.

Reading the total

There is no single agreed set of cutoffs. One published grouping is (Gao 2025):

TotalGroup as printed
0 to 20Total dependency
25 to 60Severe dependency
65 to 90Moderate dependency
95Slight dependency
100Total independency

In 66 survivors of a spontaneous brain bleed, Tseng and colleagues called a score of 60 or lower severe dependency and a score above 90 functional independence. The mean score rose from 19.17 to 62.77 during a mean hospital stay of 42.15 days (Tseng 2021). Repeating the index with the same version over time shows change better than a single score.

Related calculators

After a stroke, the modified Rankin Scale grades overall disability from 0 to 6, and the NIH Stroke Scale calculator scores the neurological deficit. After a brain injury, the Glasgow Outcome Scale rates global outcome in 5 categories or 8 GOS-E levels. For frailty in older adults, see the FRAIL scale. Other bedside scores are listed under For healthcare professionals.

Sources

  1. Tseng WC, Wang YF, Wang TG, Hsiao MY. Early spot sign is associated with functional outcomes in primary intracerebral hemorrhage survivors. BMC Neurol. 2021;21(1):131. doi:10.1186/s12883-021-02146-3. PMID 33743639. Open access (CC BY 4.0). Table 3: the 10 Barthel Index items and their points, total 0 to 100; Barthel Index 60 or lower as severe dependency and above 90 as functional independence. pmc.ncbi.nlm.nih.gov/articles/PMC7980675/
  2. Fotaraki ZM, Gerogianni G, Vasilopoulos G, Polikandrioti M, Giannakopoulou N, Alikari V. Depression, adherence, and functionality in patients undergoing hemodialysis. Cureus. 2022;14(2):e21872. doi:10.7759/cureus.21872. PMID 35273844. Open access (CC BY 3.0). Table 7: the same 10 Barthel Index items and points, total 0 to 100. pmc.ncbi.nlm.nih.gov/articles/PMC8901145/
  3. Gao W, Ye H, Xu Y. Elderly patients undergoing laparoscopic radical cystectomy benefit from dynamic D-dimer measurement in combination with vascular ultrasonography: reduction of VTE risk and improvement of clinical outcomes. Front Med (Lausanne). 2025;12:1623198. doi:10.3389/fmed.2025.1623198. PMID 40692950. Open access (CC BY 4.0). Table 1: Barthel Index items and the total scoring groups 0 to 20, 25 to 60, 65 to 90, 95 and 100. pmc.ncbi.nlm.nih.gov/articles/PMC12277350/
  4. Martín Moreno V, Martínez Sanz MI, Martín Fernández A, et al. Proposal for a revised Barthel index classification based on mortality risk assessment in functional dependence for basic activities of daily living. Front Public Health. 2025;12:1478897. doi:10.3389/fpubh.2024.1478897. PMID 39877909. Open access (CC BY 4.0). Modifications of the Barthel Index have been proposed; the index was not designed to predict risk. pmc.ncbi.nlm.nih.gov/articles/PMC11772177/
  5. Mahoney FI, Barthel DW. Functional evaluation: the Barthel Index. Md State Med J. 1965;14:61-65. PMID 14258950. Original paper, cited, not quoted. pubmed.ncbi.nlm.nih.gov/14258950/

Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-04. Spotted an error? See About.